Texas, 2019Tornado in Texas, September 24, 2019
September 24, 2019 · NWS EPZ · 1 event in 1 county or zone
S. with a weak surface trough extending through the Rio Grande Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving through the Western U.S. with a weak surface trough extending through the Rio Grande Valley. Surface winds east of this trough had turned east to southeast providing enough shear and moisture for two weak landspout tornadoes to develop north of Sierra Blanca.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 24, 2:27 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 24, 2:27 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
327 PM MDT Tue Sep 24 2019
.SYNOPSIS...
An upper low south of Arizona, combined with residual moisture
over the area is resulting in scattered showers and thunderstorms
to develop this afternoon, and should last through much of
tonight. The moisture will decrease some on Wednesday, so expect
thunderstorms to become isolated. The upper low lifts out to the
southern Plains Thursday and Friday, thus bringing drier air in
and ending the chance of rain. Moisture returns to the area Monday
and Tuesday as southerly flow aloft increases, thus bringing back
a chance of thunderstorms across the area.
&&
.DISCUSSION...
Upper low just southeast of Yuma this afternoon with best
dynamics, and hence most activity still remaining over eastern
Arizona. WV imagery shows tropical moisture all to our east so
moisture contained within system now of mid latitude origin.
Models continued to show heavy rain this morning over much of the
NM Bootheel but looks like area became to stratified in with
clouds. Thus only some light rain has fallen there. Further east,
from about El Paso east, sunshine has been apparent all morning as
cloud shield remains to the west. Convection has been able to
develop as a result and in Hudspeth some thunderstorms have
developed. This area has the best instability this evening
(MUCAPEs around 500-1000 J/kg) so have to watch this area for hail
and damaging winds. Have removed Flash Flood Watch from the
Bootheel. They could still see some heavy rains tonight but should
be over longer periods as intensity should not be too great.
Wednesday and Thursday...upper low stalls out over northern Gulf
of California initially but then begins to lift out toward the
Four Corners Thursday. Moisture should decrease and most rain
chances should end, though still kept low POPs in for our zones
bordering Arizona.
Friday through Sunday...drier west flow aloft moves in and should
end any chances of rain, though Hudspeth could see a thunderstorm
as pattern begins to chance again to...
Monday and Tuesday...pattern changes as both GFS/ECMWF show
blocking sub-tropical high over the lower Mississippi Valley and
Pacific trough combining to increase our southerly flow aloft.
Models have been fairly consistent on the large scale pattern but
have vacillated with the moisture placement. Since moisture plume
is rather narrow, the location is very critical. At this time
both models show moisture from about Deming east, so that is where
I kept the POPs. Will likely continue to change over the next
several runs.
&&
.AVIATION...Valid 25/00Z-26/00Z...
Rain chances will continue across portions of the forecast area this
evening before slowly dissipating overnight. KTCS-KDMN will be
impacted through at least 03Z with showers and isolated
thunderstorms. Have less confidence with KLRU and KELP seeing
RA/TSRA due to the isolated nature of storms possible near those
terminals. Ceilings FEW-BKN060-100, with surface winds expected to
be west/northwesterly at less than 10 knots. Localized VRB12G30KT 1-
3SM BKN020-040 will be possible with any RA/TSRA thru the period.
&&
.FIRE WEATHER...
A pesky upper level low is still situated to our west, and will
continue to bring showers and isolated thunderstorms this evening
west of the Rio Grande River. Showers are expected to slowly
dissipate overnight. Since the ground is already saturated from
recent rainfall, any heavy rain could produce flash flooding. Areas
east of the Rio Grande have seen fewer clouds today, helping to
increase instability and thunderstorms chances this evening.
Wednesday will bring scattered thunderstorm chances, though
coverage will be much decreased from earlier in the week. Thursday
and Friday look drier as the upper low weakens and lifts northeast.
This will also cause wind to be on the breezy side on Thursday and
Friday afternoons. Min RHs will remain above 30% through Thursday
before dropping into the 20s as drier air returns at the end of the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 88 69 87 / 40 20 20 0
Sierra Blanca 63 85 64 85 / 40 40 30 20
Las Cruces 61 86 63 85 / 20 20 20 0
Alamogordo 63 88 65 89 / 10 20 20 10
Cloudcroft 49 69 47 66 / 10 30 30 20
Truth or Consequences 61 87 63 87 / 20 20 20 10
Silver City 56 77 56 75 / 50 30 30 20
Deming 59 86 61 84 / 30 30 20 0
Lordsburg 58 83 60 81 / 50 40 40 20
West El Paso Metro 65 88 68 87 / 40 20 20 0
Dell City 64 90 65 90 / 20 30 30 20
Fort Hancock 67 89 68 90 / 40 30 30 20
Loma Linda 63 83 64 82 / 40 20 20 0
Fabens 66 88 68 87 / 50 20 20 0
Santa Teresa 63 87 66 86 / 40 20 20 0
White Sands HQ 63 87 66 87 / 20 20 20 0
Jornada Range 61 87 62 87 / 20 20 20 0
Hatch 60 88 63 87 / 20 20 20 0
Columbus 60 86 62 83 / 30 20 20 0
Orogrande 63 88 65 88 / 20 20 20 0
Mayhill 54 78 54 76 / 20 40 30 20
Mescalero 53 77 52 75 / 20 30 30 20
Timberon 53 75 52 73 / 20 30 30 20
Winston 52 79 51 77 / 30 30 30 20
Hillsboro 58 83 58 82 / 30 30 20 10
Spaceport 59 87 62 86 / 20 20 20 10
Lake Roberts 52 77 50 74 / 50 30 30 20
Hurley 56 80 56 78 / 50 30 30 20
Cliff 54 84 56 77 / 40 40 40 20
Mule Creek 56 79 57 75 / 40 40 40 20
Faywood 57 81 57 80 / 40 30 20 10
Animas 57 83 60 82 / 50 40 40 20
Hachita 57 83 59 81 / 50 30 20 0
Antelope Wells 56 81 58 81 / 50 30 20 10
Cloverdale 57 76 57 74 / 50 40 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hefner/Reynolds
Hazardous weather outlook, Sep 24, 10:25 AM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1125 AM MDT Tue Sep 24 2019
NMZ401>403-407>417-TXZ418>424-251730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1125 AM MDT Tue Sep 24 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and isolated thunderstorms. Brief heavy rainfall
and gusty winds of 40 to 50 mph possible with the thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Slight chance of afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ404>406-251730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
1125 AM MDT Tue Sep 24 2019
This Hazardous Weather Outlook is for portions of southwest New
Mexico.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and thunderstorms. Areas of heavy rainfall and
flooding possible. Small hail and wind gusts of 30 to 40 mph also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Slight chance of afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
In the hours before
Special weather statement, Sep 24, 1:14 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Tue Sep 24 2019
TXZ421-422-242100-
Southern Hudspeth Highlands TX-Salt Basin TX-
214 PM MDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 300 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Salt Flat, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Salt Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3152 10531 3167 10542 3186 10514 3162 10499
TIME...MOT...LOC 2013Z 241DEG 9KT 3164 10527
CRESPO
Special weather statement, Sep 24, 1:53 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
253 PM MDT Tue Sep 24 2019
TXZ420-422>424-242145-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
253 PM MDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 345 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esperanza, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Esperanza, Finlay and McNary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3114 10572 3115 10572 3116 10574 3117 10577
3120 10578 3120 10579 3124 10582 3140 10563
3117 10547 3112 10565
TIME...MOT...LOC 2052Z 238DEG 12KT 3117 10574
CRESPOSpecial weather statement, Sep 24, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
427 PM MDT Tue Sep 24 2019
TXZ421-422-242315-
Southern Hudspeth Highlands TX-Salt Basin TX-
427 PM MDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 515 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Sierra Blanca, moving northeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sunset Ranches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3120 10530 3136 10540 3152 10518 3128 10503
TIME...MOT...LOC 2226Z 240DEG 5KT 3132 10528
CRESPO
Tornado, Hudspeth
- When
- September 24, 3:30 PM MST to 3:35 PM MST
- Where
- Hudspeth County, 11.73 mi NE of Small to 11.97 mi NE of Small
- Rating
- EFU
- Path length
- 0.24 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 31.355, -105.364
Two weak landspout tornadoes were reported about 12 miles north of Sierra Blanca. Both lasted an unknown amount of time with no injuries or damage reported from them.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, September 24, 20193 injured · $3.3 million · EF3 · 5 events
- Tornado and Damaging Winds in Wisconsin, September 24, 2019$296,000 · EF1 · 12 events
- Tornado and Damaging Winds in Minnesota, September 24, 2019$435,000 · EF0 · 21 events
- Hail and Damaging Winds in Minnesota, September 24, 2019$100,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019$105,000 · 61 kt wind · 5 events
- Flash Flooding in Oklahoma, September 24, 2019$65,000 · 7 events
- Tornado and Flash Flooding in Kansas, September 24 to 25, 2019EF0 · 36 events
- Drought in Georgia, September 24 to 30, 201934 events
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 25, 201914 events
- Drought in Kentucky, September 24 to 30, 201912 events
- Tornado and Hail in Iowa, September 24, 20191.75 in hail · 11 events
- Tornadoes and Hail in Iowa, September 24, 20191.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856993.